Washington, 2011Winter Weather in Washington, January 7, 2011
January 7, 2011 · NWS OTX · 2 events in 2 counties and zones
Light freezing rain created icy roadways in Grant County resulting in more than 25 collisions during the Friday morning commute. Three county roads were temporarily closed.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light freezing rain created icy roadways in Grant County resulting in more than 25 collisions during the Friday morning commute. Three county roads were temporarily closed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 6, 9:40 PM PST, 2 hours 20 minutes earlier.
Area forecast discussion, Jan 6, 9:40 PM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
940 PM PST THU JAN 6 2011
.SYNOPSIS...
A SURGE OF MILD PACIFIC MOISTURE WILL CONTINUE TO USHER IN PERIODS
OF PRECIPITATION TO THE CASCADE CREST...THE IDAHO PANHANDLE...AND
THE EASTERN THIRD OF WASHINGTON. THIS TREND WILL CONTINUE THROUGH
FRIDAY. MOST OF THE VALLEY SNOW WILL BE RESTRICTED TO THE VALLEYS
NEAR THE CANADIAN BORDER AND IN THE IMMEDIATE LEE OF THE CASCADES.
A STRONG COLD FRONT WILL PUSH THROUGH THE REGION ON FRIDAY
NIGHT...BRINGING A SIGNIFICANT COOLING TREND TO THE INLAND
NORTHWEST. TEMPERATURES WILL REMAIN MUCH COLDER THAN NORMAL
THROUGH MOST OF NEXT WEEK. THERE IS ALSO POTENTIAL FOR A
SIGNIFICANT STORM SYSTEM AROUND THE MIDDLE OF NEXT WEEK...THOUGH
THERE REMAINS HIGH UNCERTAINTY AS TO ITS PRECISE TRACK AND WHAT
AREA WILL BE MOST IMPACTED. STAY TUNED.
&&
.DISCUSSION...
MINOR UPDATE TO FORECAST...MAINLY TO DECREASE PRECIPITATION
AMOUNTS IN FORECAST TONIGHT. BAROCLINIC BAND DRAPED OVER TOP OF
FLAT RIDGE CONTINUES TO HAVE STREAM MOISTURE INTO EASTERN
WASHINGTON AND NORTHERN IDAHO BUT OVER THE PAST SEVERAL HOURS THE
PRECIPITATION HAS EITHER STOPPED OR DECREASED SUBSTANTIALLY IN
INTENSITY...RATHER THAN DECREASE POPS UNDER SUCH A TYPICALLY WET
SCENARIO THE PRECIPITATION AMOUNTS IN THE FORECAST WERE DECREASED.
CURRENT MODEL SOLUTIONS SHOW A VORT MAX RUNNING THROUGH THE FLAT
RIDGE AND INCREASING PRECIP TOMORROW AND RADAR TRENDS DO SHOW AN
INCREASE IN PRECIPITATION INTENSITY ON THE WEST SIDE NEAR THE
COAST WHICH SEEMS TO CORRELATE WITH THE VORT MAX SO TOMORROWS
FORECAST AND PRECIP AMOUNTS LEFT UNCHANGED. MINOR MIN TEMP
FORECAST MODIFICATIONS MADE AS WELL. /PELATTI
&&
.AVIATION...
06Z TAFS...MOISTURE CONTINUES TO STREAM IN ATOP A FLAT RIDGE INTO
EASTERN WASHINGTON AND NORTHERN IDAHO. MODELS DO DEPICT A
DISTURBANCE PASSING PRIMARILY IN THE 12-21Z TIME INTERVAL FOR
EASTERN WASHINGTON AND RADAR MOSAIC SHOWING HIGHER PRECIPITATION
INTENSITY ON THE WASHINGTON COAST CORRELATE WITH IT. REGARDLESS
WITH THE MOISTURE STREAMING IN ATOP THE FLAT RIDGE IN PLACE
OVERHEAD OF THE AVIATION AREA STRATUS AND CLOUD COVER WILL BE THE
GENERAL IFR CEILING PRODUCER WITH MVFR VISIBILITIES ACCOMPANYING
THE PRECIPITATION. LOW TEMPS BELOW FREEZING IN PARTS OF THE
COLUMBIA BASIN NEAR KEAT AND KMWH STILL SUPPORT THE SMALL
POSSIBILITY OF FREEZING RAIN HOWEVER THE RAIN SHADOW IN THE LEE OF
THE WASHINGTON CASCADES ALLOW FOR THE CHANCE TO REMAIN SMALL. /PELATTI
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 33 37 29 30 18 24 / 60 70 70 30 20 10
COEUR D'ALENE 33 37 30 31 17 24 / 70 70 80 40 30 10
PULLMAN 34 38 30 30 23 27 / 70 50 80 30 20 20
LEWISTON 36 42 35 35 26 32 / 60 20 60 30 20 20
COLVILLE 29 36 28 31 17 24 / 60 60 60 20 10 10
SANDPOINT 32 36 31 31 17 24 / 90 80 90 50 30 20
KELLOGG 33 35 30 30 19 24 / 90 80 100 80 60 20
MOSES LAKE 24 35 25 33 16 26 / 20 20 30 10 10 0
WENATCHEE 25 34 26 32 22 26 / 10 20 20 10 10 10
OMAK 27 34 25 29 14 23 / 10 30 20 10 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...AIR STAGNATION ADVISORY UNTIL 10 AM PST FRIDAY BELOW 3000 FEET
FOR THE EAST SLOPES NORTHERN CASCADES...MOSES LAKE AREA...
NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...OKANOGAN
VALLEY...WATERVILLE PLATEAU...WENATCHEE AREA.
&&Hazardous weather outlook, Jan 6, 4:05 PM PST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
405 PM PST THU JAN 6 2011
IDZ001>004-026-027-WAZ031>038-041>044-071500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
405 PM PST THU JAN 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR THE MIDDLE TO END OF NEXT WEEK...FORECAST CHARTS INDICATE A
GOOD CHANCE OF A BIG SNOW STORM SOMEWHERE IN THE PACIFIC NORTHWEST.
HOWEVER...IT IS UNCERTAIN AS TO WHETHER THE HIGHEST ACCUMULATIONS
WILL FALL OVER WASHINGTON OR OREGON. PLEASE STAY TUNED FOR FUTURE
FORECAST UPDATES REGARDING THIS SITUATION.
Winter Weather, Moses Lake Area
- When
- January 7, 12:00 AM PST to 3:00 AM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- Newspaper
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Icy roads lead to twenty-five or more collisions in Grant County. Schools were delayed two hours.
Winter Weather, Upper Columbia Basin
- When
- January 7, 12:00 AM PST to 3:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Icy roads lead to several vehicle collisions in Grant County. Schools were delayed two hours in Grant, western Adams, and western Lincoln counties.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, January 7 to 9, 2011$350,000 · 3 events
- Lake-Effect Snow in Pennsylvania, January 7 to 9, 2011$150,000 · 1 event
- Winter Storm and Winter Weather in New York, January 7 to 8, 201127 events
- Winter Weather in New Jersey, January 7, 201117 events
- Heavy Snow and Winter Weather in Tennessee, January 7 to 8, 201110 events
- Winter Storm and Winter Weather in Montana, January 7 to 9, 20118 events
- Heavy Snow in North Carolina, January 7 to 9, 20117 events
- Blizzard in Iowa, January 7, 20117 events
- Heavy Snow in Connecticut, January 7 to 8, 20116 events
- Winter Weather in North Carolina, January 7 to 8, 20116 events
- Winter Weather in North Carolina, January 7 to 8, 20115 events
- Heavy Snow in Tennessee, January 7 to 8, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275663, 275678.